West Virginia, 2013

Damaging Wind in West Virginia, September 2, 2013

September 2, 2013 · NWS PBZ · 1 event in 1 county or zone

Isolated severe thunderstorms developed ahead of and along a cold front that moved southeast from the eastern Great Lakes across the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed ahead of and along a cold front that moved southeast from the eastern Great Lakes across the Upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 2, 6:52 PM EST, 1 hour earlier.

Area forecast discussion, Sep 2, 6:52 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...THEN HIGH
PRESSURE WILL BUILD IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE MUCH ANTICIPATED COLD FRONT CONTINUES ITS SOUTHEASTERLY TRACK
ACROSS THE FORECAST AREA THIS EVENING...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG IT. SEVERE WEATHER FROM EARLIER THIS EVENING
HAS QUICKLY WEAKENED ALONG THE FRONT AS THE VAST MAJORITY OF UPPER
LEVEL FORCING HAS TRAVERSED UPSTATE NEW YORK...HOWEVER FRONTAL
FORCING WITH LIMITED SHEAR AND ABUNDANT INSTABILITY WAS ENOUGH TO
GENERATE NUMEROUS STORMS WITH LIMITED SEVERE POTENTIAL ALONG THE
FRONT AS IT HAS CROSSED OUR AREA. WITH DIURNAL STABILIZATION...THE
SEVERE THREAT APPEARS TO HAVE ENDED...HOWEVER SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SLIDE SOUTHEAST AHEAD OF THE FRONT
THE NEXT FEW HOURS.

PRESSURE RISES LOOK TO BE FAIRLY STRONG BEHIND THE FRONT WITH
DECENT ISALLOBARIC FLOW LIKELY TO KEEP WINDS UP A BIT OVERNIGHT
WITH LOWER DEWPOINTS SLIDING IN FROM THE CENTRAL GREAT LAKES. WITH
FALLING DEWPOINTS AND SOME MIXING LIKELY TO DRY THE SURFACE LAYER
OUT A BIT OVERNIGHT...WEAK LOW LEVEL STABILITY AND THE MIXING
UPWARD OF THIS MOISTURE AS IT IS REPLACED BY A BIT LOWER
DEWPOINTS...STRATUS DEVELOPMENT SEEMS LIKELY OVERNIGHT. AS
SUCH...CLEARING WILL LIKELY BE LIMITED ACROSS THE AREA UNTIL THE
DAYTIME TUESDAY. FRIES

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
BLDG HIGH PRES WL BRING DRY WEA AND BLO SEASONAL AVG TEMPS. COOL
AIR ALOFT SHOULD BRING SCT-BKN STRATOCU TUE WITH MCLR SKIES BY
WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRES WL BE IN CTRL THRU MOST OF THE PD. ONLY EXCEPTIONS WL BE
WK CDFNTS MOVG THRU THU AND SUN. MOISTURE IS LMTD HOWEVER SO THESE
SHOULD GO THRU MAINLY DRY. AFT A COOL START TO THE PD TEMPS SHOULD
INCR BACK TO SEASONAL AVGS BY THE WKEND.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
CIGS HAVE LIFTED THIS AFTN AS THE UPR OH BNDRY LYR MIXES WITH
WARMING AND THE APPRCH/PASSAGE OF A STRONG CDFNT. SCT SHWR DVLPMNT
IS ALSO EXPECTED AS THE FRONT PLOWS THRU THE MOIST SFC
AIRMASS...BUT TSTM COVG SHOULD BE SOMEWHAT LTD BY WARMTH ALOFT.

GENL MVFR CAN THUS BE EXPECTED UNTIL PASSAGE OF THE FRONT THIS
EVE. MORE RESTRICITIONS ARE FORECAST FOR TUESDAY AS COLD ADVCTN
STEEPENS THE LLVL LAPSE RATE AND SPPRTS STRATOCU FORMATION.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... NO WIDESPREAD AREAS
OF IFR ARE EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 2, 2:24 PM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT MON SEP 2 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021>023-041-031930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
324 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-031930-
VENANGO-FOREST-CLARION-JEFFERSON PA-
324 PM EDT MON SEP 2 2013

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, Sep 2, 4:30 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT MON SEP 2 2013

OHZ039-049-050-059-WVZ002-003-022215-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS OH-
530 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORMS WILL AFFECT BROOKE...HARRISON...NORTHERN
BELMONT...NORTHERN OHIO...SOUTHEASTERN TUSCARAWAS AND SOUTHERN
JEFFERSON COUNTIES...

AT 526 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF UNIONPORT TO 3 MILES SOUTHEAST OF GILMORE...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  TIPPECANOE...         RICHMOND...           JEWETT...
  GILMORE...            UNIONPORT...          HOPEDALE...
  CLENDENING...         WINTERSVILLE...       CADIZ...
  FREEPORT...           STEUBENVILLE...       PIEDMONT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4045 8077 4033 8052 4016 8052 4003 8109
      4010 8123 4017 8123 4017 8133 4021 8134
      4022 8149 4027 8160

FRIES
Local storm report, Sep 2, 4:46 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     1 WSW FROSTBURG         40.96N  79.06W
09/02/2013                   JEFFERSON          PA   TRAINED SPOTTER

            SMALL LIMBS DOWN ON ROUTE 536

&&

EVENT NUMBER PBZ1302733

RG
Special weather statement, Sep 2, 5:02 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT MON SEP 2 2013

PAZ023-022245-
INDIANA PA-
602 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA COUNTY...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 5 MILES SOUTH OF
PUNXSUTAWNEY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MARION CENTER...      GLEN CAMPBELL...

DO NOT DRIVE YOUR VEHICLE WHERE WATER COVERS THE ROAD.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4077 7910 4091 7899 4090 7880 4080 7880
      4073 7880

07
Special weather statement, Sep 2, 6:00 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT MON SEP 2 2013

PAZ023-022345-
INDIANA PA-
700 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL INDIANA COUNTY...

AT 656 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CLYMER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  YELLOW CREEK STATE PARK...                  CLYMER...
  CHERRY TREE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4070 7881 4060 7885 4055 7888 4054 7889
      4058 7905 4072 7900 4073 7879

FRIES
Local storm report, Sep 2, 6:26 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 ENE PINE FLATS        40.67N  78.89W
09/02/2013                   INDIANA            PA   911 CALL CENTER

            ONE TREE DOWN IN GREEN TOWNSHIP ON ROUTE 580

&&

EVENT NUMBER PBZ1302734

RG
Special weather statement, Sep 2, 7:11 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT MON SEP 2 2013

MDZ001-WVZ021>023-041-030115-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-
811 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MONONGALIA...GARRETT...
NORTHERN TUCKER...PRESTON AND SOUTHEASTERN MARION COUNTIES...

AT 807 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHWEST OF CHEAT NECK TO GRAFTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

  LOCATIONS IMPACTED INCLUDE...
  WESTOVER...           VALLEY FALLS...       MORGANTOWN...
  DELLSLOW...           BROWNS CHAPEL...      CHEAT NECK...
  GLADESVILLE...        MASONTOWN...          NEWBURG...
  LAUREL RUN...         FELLOWSVILLE...       BRUCETON MILLS...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3948 7906 3930 7929 3923 7942 3919 7940
      3922 7931 3919 7929 3917 7931 3919 7945
      3920 7941 3922 7942 3919 7948 3924 7985
      3930 7990 3944 7993 3939 8004 3940 8010
      3972 7995 3972 7893

34

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 2, 7:52 PM EST
Where
Marion County, 0.69 mi S of Barrackville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
39.490, -80.170

A large number of trees were reported down on US-250.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473309.